Chest Pain Can Signal Heartburn or a Heart Attack, from the October 2015 Harvard Heart Letter

Share Article

Symptoms of GERD can mimic the pain of a heart attack or angina. Proton-pump inhibitors (PPIs) offer welcome relief for people with chronic heartburn, but as with other powerful drugs, it's important to use them wisely.

At this point, there is no clear evidence that PPIs increase a person’s risk of heart disease, and I wouldn’t advise people to stop taking PPIs because of worries about heart attack risk alone.

Searing chest pain caused by excess stomach acid can be mistaken for a heart attack. There are over eight million emergency room visits for chest pain each year. Severe heartburn, also known as gastroesophageal reflux disease (GERD), accounts for over half the cases in which actual heart problems are ruled out, according to the October 2015 Harvard Heart Letter.

Drugs known as proton-pump inhibitors (PPIs) have proven to be invaluable for people plagued by heartburn. According to the FDA, about one in 14 people in the United States currently takes or has taken a PPI drug, which include esomeprazole (Nexium) and omeprazole (Prilosec).

Recent research published in the online journal PLOS ONE suggested that PPIs may increase the risk of a heart attack. However, these results should be viewed with caution, says Dr. Michelle O’Donoghue, cardiovascular specialist at Harvard-affiliated Brigham and Women’s Hospital. Observational studies like this one can’t account for every possible factor that might skew the results, she says. For example, some of the people in the study who were taking PPIs to treat acid reflux may actually have been experiencing symptoms of heart disease. Also, people who were being treated with PPIs may have been suffering from other illnesses that increased their risk of heart attack.

“At this point, there is no clear evidence that PPIs increase a person’s risk of heart disease, and I wouldn’t advise people to stop taking PPIs because of worries about heart attack risk alone,” says Dr. O’Donoghue. “Nonetheless, it’s always a good idea to re-evaluate any medication you use with your doctor periodically.”

People who have mild GERD with no other complicating medical conditions may be able to cut back on their use of PPIs. But it's best to check with a doctor first. People may need to continue the PPI if they regularly take aspirin, blood thinners, or nonsteroidal anti-inflammatory drugs, or if they have conditions such as stomach ulcers or Barrett’s esophagus. Lifestyle changes such as losing weight, sleeping with the head of your bed slightly elevated, and avoiding eating before bed can all help calm stomach acid.

Read the full-length article: “Heartburn and your heart

Also in the October 2015 issue of the Harvard Heart Letter:

  •     8 ways to eat more fruits and vegetables
  •     New studies support statin guidelines
  •     Abdominal aortic aneurysms: What you need to know

The Harvard Heart Letter is available from Harvard Health Publications, the publishing division of Harvard Medical School, for $20 per year. Subscribe at http://www.health.harvard.edu/heart or by calling 877-649-9457 (toll-free).

XXX

Media: Contact Kristen Rapoza for a complimentary copy of the newsletter, or to receive our press releases directly.

Share article on social media or email:

View article via:

Pdf Print

Contact Author

Kristen Rapoza
Harvard Health Publications
+1 (617) 432-4716
Email >
@HarvardHealth
Follow >
Follow us on
Visit website